Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 7, NWS Topeka, KS

June 10, 2014Dickinson County, Kansas

NWS Topeka, KS issued this river flood warning at Jun 10, 2014, 5:53 AM CDT for Dickinson County, Kansas. It took effect at Jun 10, 2014, 11:00 AM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jun 10, 2014, 5:53 AM CDT (10:53 UTC)
In effect from
Jun 10, 2014, 11:00 AM CDT
Expired
Jun 11, 2014, 12:00 PM CDT
In force
25 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chapman Creek near Chapman (CHPK1). The gauge peaked at 20.06 ft at Jun 10, 2014, 8:00 PM CDT.

actionminormoderate102006/1006/1106/12
Action stage
14 ft
Minor stage
19 ft
Moderate stage
26 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06878000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WGUS43 KTOP 101053
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
553 AM CDT TUE JUN 10 2014

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Chapman Creek near Chapman affecting Dickinson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC041-101853-
/O.NEW.KTOP.FL.W.0007.140610T1600Z-140611T1700Z/
/CHPK1.1.ER.140610T1600Z.140610T1800Z.140611T0500Z.NO/
553 AM CDT TUE JUN 10 2014

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Chapman Creek near Chapman.
* From this morning to Wednesday afternoon.
* At 5:45 AM Tuesday the stage was 18.1 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...The creek will rise above flood stage this morning and continue
  to rise to near 19.5 feet by this afternoon. The creek will fall 
  below flood stage by early Wednesday morning.
* Impact...At 19.0 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jun 10, 3:45 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 3:45 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT Tue Jun 10 2014

.SHORT TERM...(Today and Tonight)
Issued at 305 AM CDT TUE JUN 10 2014

Upper low now spinning over northeastern Oklahoma still wrapping
light precipitation around from the northeast into Eastern Kansas.
As better deformation and moisture advection continue eastward,
expect this band of light to moderate showers to pivot and shift
eastward as well. Rain chances end for the area by the mid
afternoon hours. Clearing skies in the north central could bring a
few hours of fog this morning. Highs expected generally in the 70s
with lows in the 50s. Will have to watch for possible fog
developing tonight, but with light winds and drier air moving in
have not added to grids at this time.

.LONG TERM...(Wednesday through Monday)
Issued at 305 AM CDT TUE JUN 10 2014

Wednesday brings a near seasonal day with highs in the middle 80s.
Shortwave trof advancing over the northern plains sends front to
the south for the overnight hours on Wednesday. Convection progged
to fire along this boundary, as well as off the higher terrain in
Colorado, and move east southeast with time. Enough instability
for storms along the front to be strong, and may see an MCS
develop and move across part or all of the area depending on how
western convection evolves. Expect most storms will be clear of
the north counties by mid day and clear of the southeast counties
by mid afternoon. Cooler airmass would keep highs in the 70s.

Friday could be a repeat of Wednesday weather as cooler high
pressure moves east across the area with dry conditions and highs
in the upper 70s. Upper flow shifts to southwesterly through this
period and returns instability and better wind shear across the
Central Plains for the weekend. Strong to severe thunderstorm
chances are forecast, but still some differences in timing between
guidance. Better chances currently in the Saturday night time
frame when cold front moves across the northern Plains with storms
on the southern extent. Highs warm back into the middle to upper
80s through early next week.

&&

.AVIATION...(For the 06Z TAFs through 06Z Tuesday Night)
Issued at 1214 AM CDT TUE JUN 10 2014

Band of MVFR to IFR showers is slowly beginning to dissipate
across northern KS as the bands continue to wrap westward around
the surface low. Sounding profiles signals IFR expected aft 09Z as
low level moisture increases in the wake of the rain showers. Latest
guidance improves sites to VFR by 15Z at KMHK and 16Z at
KTOP/KFOE with northeast winds backing to the north and becoming
gusty during the afternoon hours. Did not mention for this
issuance but there is potential for fog late Tuesday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...67
AVIATION...Bowen
Hazardous weather outlook, Jun 10, 3:51 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CDT TUE JUN 10 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-110900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
351 AM CDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

RECENT HEAVY RAINFALL HAS BROUGHT SOME AREA CREEKS AND RIVERS UP
TO FLOOD STAGE. PLEASE SEE FLOODING PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN OVERNIGHT WEDNESDAY NIGHT INTO
THURSDAY. THESE STORMS COULD BE STRONG AND MAY BRING LOCALLY
HEAVY RAINFALL.

ANOTHER SYSTEM MOVES INTO THE STATE FOR THE WEEKEND AND BRINGS
A CHANCE FOR THUNDERSTORMS. THESE STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 10, 5:21 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 AM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     HEAVY RAIN       ALLEN                   38.66N 96.17W
06/10/2014  M3.30 INCH       LYON               KS   BROADCAST MEDIA

&&

KC
Local storm report, Jun 10, 5:25 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 AM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       5 SW TOPEKA             39.00N 95.74W
06/09/2014  M2.56 INCH       SHAWNEE            KS   PUBLIC

&&

KC
Local storm report, Jun 10, 5:27 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 AM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       3 W LAWRENCE            38.96N 95.32W
06/09/2014  M2.49 INCH       DOUGLAS            KS   COCORAHS

&&

KC
Local storm report, Jun 10, 5:31 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 AM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       RILEY                   39.30N 96.83W
06/09/2014  E3.50 INCH       RILEY              KS   PUBLIC

            ESTIMATED 3.5 TO 3.75 INCHES.

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:44 PM CDTAreal Flood AdvisoryTOPGeary, Morris, Wabaunsee3 hr
Jun 9, 9:09 PM CDTFlash Flood WarningTOPGeary, Morris, Wabaunsee6 hr
Jun 9, 9:18 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson, Osage, Shawnee3 hr
Jun 9, 10:05 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jun 9, 10:19 PM CDTRiver Flood WarningTOPGeary15 hr
Jun 9, 10:19 PM CDTRiver Flood WarningTOPWabaunsee15 hr
Jun 9, 10:22 PM CDTFlash Flood WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee6 hr
Jun 9, 10:31 PM CDTRiver Flood WarningTOPRiley6 days
Jun 9, 10:59 PM CDTAreal Flood AdvisoryTOPLyon, Morris3 hr
Jun 10, 2:38 AM CDTRiver Flood WarningTOPShawnee6 days
Jun 10, 5:29 AM CDTRiver Flood WarningTOPLyon, Osage15 hr

Nearby

River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.